Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 18, 2004, 4:43 AM CDT for Sawyer County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 4:43 AM CDT (09:43 UTC)
- Expired
- Apr 18, 2004, 5:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Sawyer County, WI
The radar
The Duluth radar (KDLH), 113 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
536 WUUS53 KDLH 180943 SVRDLH WIC113-181015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 443 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAWYER COUNTY IN NORTHWEST WISCONSIN * UNTIL 515 AM CDT * AT 443 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HAYWARD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAYWARD AROUND 450 AM CDT... LITTLE ROUND LAKE AROUND 500 AM CDT... CHIEF LAKE AROUND 505 AM CDT... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH IN DIAMETER...MOVE INDOORS AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION LIKE A RAVINE OR DITCH. LAT...LON 4605 9152 4587 9154 4591 9112 4613 9119 $$ CLC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Apr 18, 3:30 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 AM CDT SUN APR 18 2004 .DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACE A RIDGE AXIS OVER THE EASTERN DAKOTAS. CYCLONIC FLOW FOUND ACROSS THE FA WITH SOME SCATTERED -SHRA/SHSN OCCURRING. HAVE UPDATED THE GRIDS TO ACCOUNT FOR THE PCPN. -SHSN ARE REDUCING VISIBILITIES BRIEFLY AND SOME LIGHT ACCUMULATIONS ARE BEING FOUND IN GRASSY AREAS PER COOP OBSERVER REPORTS. HAVE ALSO UPDATED THE WINDS...ESPECIALLY ALONG THE NORTH SHORE...WHERE LOCAL TERRAIN AFFECTS WIND SPEEDS. REST OF THE FORECAST IN GOOD SHAPE. UPDATED TEXT FORECAST FORTHCOMING. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. GSF
Hazardous weather outlook, Apr 17, 8:39 AM CDT, 20 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 839 AM CDT SAT APR 17 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 839 AM CDT SAT APR 17 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND TOMORROW... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS NORTHWEST WISCONSIN AND THERE IS A SLIGHT CHANCE THAT SOME MAY BE SEVERE WITH HAIL GREATER THAN 3/4 INCH OR GUSTY WINDS GREATER THAN 58 MPH...ESPECIALLY OVER PRICE COUNTY AND SOUTHERN PORTIONS OF BURNETT...WASHBURN...AND SAWYER COUNTIES. NORTHEAST WINDS WILL INCREASE LATE TONIGHT ON LAKE SUPERIOR. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE OF SEVERE WEATHER IS SOUTH OF LINE FROM GRAND MARAIS...THROUGH THE IRON RANGE...TO BRAINERD...AND ACROSS ALL OF NORTHWEST WISCONSIN. THE GREATEST THREAT WITH THESE SEVERE STORMS IS LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES MAY DEVELOP ACROSS NORTHWEST WISCONSIN. BRISK NORTHEAST WINDS WILL OCCUR OVER LAKE SUPERIOR SUNDAY AND SUNDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE NEARSHORE AREAS OF LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TOMORROW. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH LJT
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:11 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 64 min |
| Apr 18, 3:37 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 53 min |
| Apr 18, 4:00 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 30 min |
| Apr 18, 4:56 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 34 min |
| Apr 18, 5:20 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 55 min |
| Apr 18, 7:18 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 27 min |
| Apr 18, 7:33 AM CDT | Severe Thunderstorm Warning | DLH | Washburn | 27 min |
| Apr 18, 7:56 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 34 min |
| Apr 18, 8:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 48 min |
| Apr 18, 9:10 AM CDT | Severe Thunderstorm Warning | DLH | Price | 35 min |
| Apr 18, 4:41 PM CDT | Tornado Warning | DLH | Burnett | 64 min |
| Apr 18, 5:13 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 32 min |
| Apr 18, 5:23 PM CDT | Tornado Warning | DLH | Washburn | 67 min |
| Apr 18, 5:54 PM CDT | Tornado Warning | DLH | Sawyer | 66 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.